Hail, Petroleum
- When
- June 14, 12:24 PM MST
- Where
- Petroleum County, 10 mi WSW of Flatwillow
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 46.775, -108.595
Public reported golf ball size hail. Time estimated from radar.
A cold front interacted with an unstable atmosphere to allow multiple strong thunderstorms to develop, a few of which became severe over portions of northeast Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A cold front interacted with an unstable atmosphere to allow multiple strong thunderstorms to develop, a few of which became severe over portions of northeast Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 14, 8:48 AM MST, 3 hours 36 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Glasgow MT 948 AM MDT Fri Jun 14 2019 .DISCUSSION... Sent an update this morning to try and pick out the best model agreement for storm development later today. Expecting thunderstorms to begin over central Montana around mid-day, then spread eastward through the afternoon hours. Some of the storms could be marginally severe with gusty winds and small hail. BMickelson Previous discussion: A surface low is near the NE corner of MT early this morning. That low will slowly drift into western ND today. A cold front currently over Alberta and Saskatchewan will move south across the forecast area this afternoon and evening. A shortwave trough will accompany the front along with an unstable airmass. This will make conditions favorable for thunderstorms to develop as CAPE rises to around 1500 j/kg and lifted index falls to near -5. With SPC having marginal risk of severe weather, will mention the possibility of severe thunderstorms late this afternoon and evening. The shortwave trough remains over the area tonight which will keep the showers and thunderstorms going. The trough will drift to eastern Saskatchewan late tonight which will diminish the chance for storms in the west. Another cold front is expected Saturday afternoon with NW flow aloft over the area. This will bring another chance of showers and thunderstorms to most of the region. The next wave in NW flow aloft is expected Sunday afternoon with a chance of showers and thunderstorms. Monday looks mainly dry with surface high pressure. Then, a slow moving upper low is expected for the mid and late part of next week which will bring a wet pattern to the forecast area. Forrester && .AVIATION... Expected Flight Category: VFR most of time. Brief periods of MVFR to IFR possible in rain showers and thunderstorms this afternoon and evening.. Thunderstorms: Scattered to numerous thunderstorms are expected this afternoon and tonight. Strong erratic winds, brief heavy downpours, and lightning will be the biggest aviation impacts with these storms. Synopsis: A cold front is expected today with another cold front on Saturday. Unsettled weather will continue into next week with periodic chances for showers and thunderstorms. Ceilings should typically remain VFR through the period as well. Winds: Light and variable early, then, winds will become northwest winds of 10-15 knots by late morning. NW winds will continue tonight around 10 knots. Gusty and erratic winds will be possible near active showers and thunderstorms the next couple of days. BMickelson && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && weather.gov/glasgow
Special Weather Statement
National Weather Service Glasgow MT
102 PM MDT Fri Jun 14 2019
MTZ016-060-142000-
Southwest Phillips-Central and Southeast Phillips-
102 PM MDT Fri Jun 14 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PHILLIPS AND
NORTHERN PETROLEUM COUNTIES...
At 101 PM MDT, a couple strong thunderstorms were located just
northwest and southeast of the Zortman area, moving southeast at 20
mph.
Wind gusts of 50 to 55 mph and nickel size hail are possible with
these storms.
Locations impacted include...
Zortman, Fourchette and Landusky.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 4792 10889 4792 10863 4799 10861 4798 10855
4798 10844 4805 10843 4783 10779 4759 10805
4759 10813 4758 10815 4785 10889
TIME...MOT...LOC 1901Z 296DEG 16KT 4782 10839
MotticeSpecial Weather Statement
National Weather Service Glasgow MT
114 PM MDT Fri Jun 14 2019
MTZ021-142015-
Petroleum-
114 PM MDT Fri Jun 14 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PETROLEUM COUNTY...
At 112 PM MDT, a strong thunderstorm was located 12 miles southwest
of Flatwillow, or 21 miles north of Roundup, moving east at 20 mph.
This storm will be slow to move across Highway 87 and may lead to
localized flooding.
Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.
Locations impacted include...
Flatwillow.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4684 10863 4684 10862 4691 10861 4686 10836
4676 10822 4675 10863
TIME...MOT...LOC 1912Z 263DEG 16KT 4675 10863
MotticeThe Billings radar (KBLX), 102 km away, was scanning. The volume nearest the first event began at 19:23 UTC.
2 hail. Local standard time, as filed.
Public reported golf ball size hail. Time estimated from radar.
Petroleum County DES Coordinator estimated hail up to the size of quarters still on the road, twenty minutes after the storm passed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826976, 826978.